Worse at first on Depakote?

Q:   Has it been your experience that people starting depokote geta little worse before they get better? Do you have any tips about Depokote thatyou have learned along the way? Thanks Bill

Hello Bill --
Yes, this can happen.  See the reply to "Wife had hypomania onantidepressant; now what? " as well for another example.  Sometimes itseems that in people who are cycling fairly rapidly, e.g. days to a week or soin hypomanic and depressed phases (or with some mixed states in there as well),that when they go on Depakote alone, it "shears off" the hypomanicstuff, leaving just the depressed symptoms.  Patients come back andbasically say "well, thanks a lot doc', now I don't even get those few daysof energy anymore [when they used to get all their papers written, or houseworkdone], I'm just plain depressed now!"

There are several strategies at this point, including adding low dose lithiumfor some antidepressant clout; waiting a while, if that's possible, though oftenit really isn't; lowering the Depakote dose just a little to see what directionthat takes things (do that with the doctor "in the loop"); orconsidering another mood stabilizer, particularly lamotrigine (but starting thatwhile on Depakote must be done very carefully).  So, "back tothe doc" to report problems and request input.

Dr. Phelps


Published February, 2001